Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
OXYTOCIN- Friend AND Foe?
Abstract Number: T-50
Abstract Type: Case Report/Case Series
The OB Anesthesia team was contacted urgently for a cesarean section involving an otherwise healthy 36 year old G1P0 female who had SROM > 24 hours and had been admitted for induction of labor with oxytocin gtt. Baseline FHR was in the 130s with decreased variability for 4 hours and early and variable decelerations. Pt had not received any labor analgesia and had been practicing hypnobirthing. She was attended by a doula and her husband, and medically managed by a midwife from a nearby birthing center. Lethargy and vomiting was noted on anesthesia evaluation. Patients husband and midwife stated she was exhausted from being up laboring continuously for 2 days and actively pushing for 4 hours. She was complaining of a headache and projectile vomiting large amounts of clear fluid, but able to participate in the interview. Pt had been drinking coconut water with bottled water in unknown quantities.
Pt was transferred to the OR. Spinal anesthesia was attempted unsuccessfully x2 by resident and x2 by attending. Pt began projectile vomiting. GETA by RSI was induced uneventfully with propofol and succinylcholine. Delivery was 4 min after induction- apgars 1/8. Oxytocin 20 units/1L bag LR was started. Pt became hypertensive/tachycardic and was overbreathing the ventilator. PVCs were noted. Light anesthesia was assumed and anesthesia was deepened. Labetalol 10mg was given with normalization of vital signs. Pt was transferred to the PACU intubated due to lack of responsiveness at the end of case. Flumazenil and naloxone were given without response. iStat labs were drawn bedside and showed a Na of 114. On exam pupils were fixed and dilated. We were notified that the baby was seizing in the NICU with a Na of 116. A stat noncontrast CT showed "profound diffuse cerebral edema" with evidence of basilar artery infarction. The pt was transferred to the ICU and declared brain dead the next day after management c/w hospital policy. The cause of death was ruled to be diffuse cerebral edema with associated elevated intracranial pressure.
This patient ultimately died of acute water intoxication due to copious PO intake of hypotonic solution while on an oxytocin infusion. Hyponatremia is a known complication of oxytocin administration in hypotonic solutions.  This is thought to be due to antidiuresis effects resulting from oxytocin mediated stimulation of vasopressin (V2) receptors in the kidney.  As many as 21% of laboring women develop hyponatremia, with increasing severity seen with prolonged labor (especially 2nd stage) and increased fluid administration (>2500cc).  As providers with often limited preoperative exposure to our patients- our index of suspicion for hyponatremia needs to remain high in any parturient on oxytocin with signs/symptoms of elevated ICP such as headache, nausea, or altered mental status.
1. BJOG 2009;116:552-561
2. J Intensive Care Med 2012;27:207
3. Nephron 2000;86:342-43